Tennessee, 2005

Hail in Tennessee, April 2, 2005

April 2, 2005 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 2, 2:12 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 2:12 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EST SAT APR 2 2005

.SHORT TERM...(TONIGHT AND SUNDAY)...OPERATIONAL MODELS AND SHORT
RANGE ENSEMBLES GENERALLY AGREE THAT VIGOROUS UPPER LOW CURRENTLY
CENTERED OVER SOUTHWESTERN WEST VIRGINIA WILL RAPIDLY PULL NORTHEAST
AND AWAY FROM THE SOUTHERN APPALACHIANS THROUGH THE FIRST PERIOD.
ANTICIPATE THAT SIGNIFICANT PRECIP WILL HAVE ENDED ACROSS THE
FORECAST AREA BY 09Z. UNTIL THEN...EXPECT RAIN SHOWERS (AND SNOW
SHOWERS IN THE HIGHER ELEVATIONS) TO CONTINUE ACROSS MUCH OF THE
FORECAST AREA AS MOISTURE CONTINUES TO WRAP AROUND UPPER LOW. SNOW
EVENT IN HIGHER TERRAIN WILL BE ENHANCED BY UPSLOPE FLOW COMPONENT.
THUS WILL CONTINUE HEAVY SNOW WARNING FOR CENTRAL AND NORTHERN
MOUNTAINS...AND ISSUE AN ADVISORY FOR SOUTHWESTERN VIRGINIA
COUNTIES...MAINLY ABOVE 2500 FEET.

STRONG SURFACE PRESSURE GRADIENT BETWEEN DEPARTING SURFACE LOW
PRESSURE AND HIGH PRESSURE BUILDING IN FROM THE SOUTHERN PLAINS
SUGGESTS STRONG WINDS WILL PERSIST THROUGH THE FIRST PERIOD. WILL
ALSO CONTINUE WIND ADVISORIES/WARNINGS AS CURRENTLY CONFIGURED.
POTENTIAL CLEARING SKY CONDITIONS LATE IN THE FIRST PERIOD MAY ALLOW
TEMPS TO DROP TO NEAR PROJECTED DEWPOINT VALUES...AND TENDED TO
FAVOR COOLER NGM MOS GUIDANCE VALUES IN THE FIRST PERIOD. GENERALLY
WENT WITH A BLEND OF THE GUIDANCE VALUES IN THE SECOND PERIOD AS
STRONG INSOLATION AND DOWNSLOPE FLOW SHOULD ALLOW TEMPS TO RECOVER
SIGNIFICANTLY IN THE SECOND PERIOD.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...WITH RIDGING BUILDING
IN ALOFT...SHOULD BE DRY WITH A WARMING TREND FOR SUNDAY NIGHT
THROUGH TUESDAY NIGHT.  NEXT SYSTEM STILL LOOKS LIKE IT WILL
APPROACH WEDNESDAY...GFS HAS BEEN CONSISTENT IN SHOWING A MIDWEEK
SYSTEM...BUT TIMING HAS VARIED A BIT FROM RUN TO RUN.  GFS STILL
SHOWING THE UPPER LOW CUTTING OFF AND RATHER SLOW MOVEMENT...WITH
PRECIP LINGERING FOR A WHILE.  FOR NOW...WILL GENERALLY TRY TO
FOLLOW HPC SOLUTION AND WILL CARRY PRECIP FOR WED THROUGH
FRIDAY...THEN DRY FOR SATURDAY.  IF 00Z GFS IS RIGHT...COULD BE SOME
HIGHER ELEVATION SNOW ONCE AGAIN AS THE UPPER LOW TRACKS ACROSS THE
AREA...BUT 12Z RUN IS WARMER. WITH THE UNCERTAINTY THAT FAR OUT...WILL
KEEP SNOW OUT OF THE FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  36  67  44  76 /  20  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  33  62  43  71 /  30  10   0   0
OAK RIDGE, TN  32  63  42  72 /  30  10   0   0
TRI CITIES AIRPORT, TN  30  57  36  69 /  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR NCZ060...NCZ061.

TN......HEAVY SNOW WARNING UNTIL 4 AM SUNDAY FOR
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR TNZ012>TNZ017...
TNZ035>TNZ040...TNZ042...TNZ044...TNZ046...TNZ067>TNZ071...
TNZ073...TNZ081>TNZ087...TNZ098>TNZ102.

HIGH WIND WARNING FROM NOON TODAY UNTIL 10 AM SUNDAY FOR
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

VA......LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR VAZ001...VAZ02...
VAZ005...VAZ006...VAZ008.  SNOW ADVISORY UNTIL 4 AM SUNDAY FOR VAZ001...
VAZ02...VAZ005...VAZ006...VAZ008

&&

LCM/LDW
Hazardous weather outlook, Apr 2, 4:30 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EST SAT APR 2 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EST (330 AM CST) SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A DEVELOPING LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SLOWLY
NORTHEAST THROUGH THE CENTRAL APPALACHIANS TODAY AND TONIGHT. WEST
TO NORTHWEST WINDS WILL CONTINUE TO INCREASE TO 20 TO 30 MPH THIS
AFTERNOON AND CONTINUE TONIGHT. WIND SPEED ACROSS THE HIGHER
ELEVATIONS OF THE CENTRAL AND NORTHEAST MOUNTAINS OF TENNESSEE
WILL INCREASE TO SPEEDS OF 30 TO 40 MPH. PRECIPITATION WILL CONTINUE
TODAY AND TAPER OFF OVERNIGHT. PRECIPITATION AMOUNTS ARE EXPECTED TO
BE LIGHT...HOWEVER THE RAIN WILL BECOME MIXED WITH SNOW AT
ELEVATIONS NEAR 2500 FEET. LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED
LATE TODAY AND OVERNIGHT ACROSS SOUTHWEST VIRGINIA AND ESPECIALLY
ACROSS THE CENTRAL AND NORTHEAST MOUNTAINS OF TENNESSEE. HIKING
CONDITIONS ACROSS HIGHER TRAILS WILL LIKELY BECOME HAZARDOUS DUE TO
HIGH WINDS...ACCUMULATING SNOWS AND REDUCED VISIBILITIES. WIND
CHILLS IN THE MOUNTAINS WILL APPROACH ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

The radar

The Knoxville radar (KMRX), 77 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
April 2, 4:42 PM EST to 4:45 PM EST
Where
Campbell County, 3 mi SW of Caryville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -84.250

Nickel-size hail reported in southwest portion of county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442737.